Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Under what conditions on topology of a given space $X$ it can be written as product space $Y\times Y$ for some other topological space $Y$. Lets call such space $Y$ a square root of X. Then given that square root of $X$ exists is it unique (within topological isomorphism) ?

share|cite|improve this question
4… también. – PseudoNeo Jul 10 '12 at 20:36

I’m not at all sure that there is a nice answer to the first question, but the answer to the second is no: there are non-homeomorphic spaces with homeomorphic squares. In this paper M.M. Marjanović and Ante R. Vučemilović construct a pair of non-homeomorphic countable metrizable spaces whose squares are homeomorphic.

Added: I believe that the question is originally due to S. Ulam, and that the first example is to be found in R.H. Fox, On a problem of S. Ulam concerning Cartesian products, Fund. Math. 34 (1947), 278–287; link.

share|cite|improve this answer
thanks for your answer and references – user10001 Jul 10 '12 at 21:36

Here is a necessary condition for a space to have a square root. By the Künneth theorem, if $X=Y\times Y$, then with respect to a field $F$, we must have $H_k(X;F)=\bigoplus_{i+j=k}H_i(Y;F)\otimes H_j(Y;F)$. Therefore, associating to the space $X$ the sequence of betti numbers $b_i(X;F)=\dim_F H_i(X;F)$, we must have that the sequence $(b_i)$, if consisting of finite numbers, must be the convolution square of another sequence of non-negative integers.

If there are only finitely many non-zero betti numbers for $X$, then the problem of existence of a convolution square root is the same as determining whether a polynomial has a polynomial square root with non-negative integer coefficients. If there are infinitely many non-zero betti numbers, the problem becomes one related to square roots of power series, and I'm not sure if there is an easy way to tackle that.

In any event, this gives the nice result that an odd dimensional compact manifold cannot have a square root.

share|cite|improve this answer
Note that you can generalize this idea by using the relative Kunneth formula (e.g., this post does it for $\Bbb{R}^3$:…). – Micah Jul 11 '12 at 0:41
@Micah: Thanks, that's very nice. I should have tried to do a reference search before answering the question! – Aaron Jul 11 '12 at 0:50

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.